Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 195, NWS Las Vegas, NV

August 29, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 29, 2013, 7:08 PM MST for Mohave County, Arizona. It was in force for 112 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2013, 7:08 PM MST (02:08 UTC)
Expired
Aug 29, 2013, 9:00 PM MST
In force
112 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 158 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 7:40 PM MSTFLASH FLOOD3 E Lake Havasu City, AZA SPOTTER REPORTED THAT AT ORRO GRANDE AND MCCULLOUGH OVER A FOOT OF FLOWING WATER...ROCKS AND DEBRIS WERE COVERING THE ROADS. THIS SPOTTER MEASURED 0.66 INCH OF RAIN IN 15 MINUTES.
Aug 29, 7:55 PM MSTFLASH FLOOD3 E Lake Havasu City, AZA SPOTTER REPORTED RAPIDLY FLOWING WATER WITH UP TO SOCCER BALL SIZED BOULDERS WASHING DOWN STREETS IN LAKE HAVASU CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 2.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2013-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2013-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WGUS55 KVEF 300208
FFWVEF
AZC015-300400-
/O.NEW.KVEF.FF.W.0195.130830T0208Z-130830T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
708 PM MST THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 900 PM MST.

* AT 705 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS 5 TO 15 MILES NORTH OF PARKER 
  DAM...MOVING WEST AT 10 MPH. THESE STORMS WILL BE CAPABLE OF 
  PRODUCING BETWEEN 1 AND 2 INCHES OF RAINFALL.

* LOCATIONS IMPACTED INCLUDE...
  LAKE HAVASU CITY...THREE DUNES CAMPGROUND...AND DESERT HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3435 11417 3436 11420 3441 11426 3448 11434
      3456 11438 3458 11398 3427 11390 3431 11413

$$

JA
2 follow-up statements
744 
WGUS75 KVEF 300321
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
821 PM MST THU AUG 29 2013

AZC015-300400-
/O.CON.KVEF.FF.W.0195.000000T0000Z-130830T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
821 PM MST THU AUG 29 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR 
SOUTH CENTRAL MOHAVE COUNTY...

THE THUNDERSTORM THAT PRODUCED HEAVY RAIN OVER THE LAKE HAVASU AREA 
BETWEEN 715 PM AND 800 PM HAS MOVE OFF TO THE NORTHWEST. AN 
AUTOMATED GUAGE ON THE SOUTHEAST SIDE OF LAKE HAVASU REPORTED 1.14 
INCHES OF RAIN FELL DURING THAT PERIOD. REPORTS OF FLASH FLOODING 
HAVE BEEN RECEIVED AND THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT 
UNTIL 9 PM TO ALLOW FOR THE FLOODING TO SUBSIDE.

LOCATIONS IMPACTED INCLUDE...
LAKE HAVASU CITY AND DESERT HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3435 11417 3436 11420 3441 11426 3448 11434
      3456 11438 3458 11398 3427 11390 3431 11413

$$

JA
199 
WGUS75 KVEF 300358
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
858 PM MST THU AUG 29 2013

AZC015-300406-
/O.EXP.KVEF.FF.W.0195.000000T0000Z-130830T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
858 PM MST THU AUG 29 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM MST FOR SOUTH 
CENTRAL MOHAVE COUNTY INCLUDING LAKE HAVASU AND DESERT HILLS...

HEAVY RAIN ENDED OVER THE AREA FROM LAKE HAVASU TO DESERT HILLS 
BEFORE 8 PM AND THE EARLIER FLOODING HAS LIKELY SUBSIDED. LIGHT TO 
MODERATE RAIN CAN BE EXPECTED THROUGH LATE EVENING BUT THE THREAT OF 
FLASH FLOODING HAS DIMINISHED.

LAT...LON 3435 11417 3436 11420 3441 11426 3448 11434
      3456 11438 3458 11398 3427 11390 3431 11413

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:29 PM MST, 39 minutes earlier.

Area forecast discussion, Aug 29, 6:29 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
629 PM PDT THU AUG 29 2013

.SYNOPSIS...A FAVORABLE UPPER LEVEL FLOW PATTERN WILL CONTINUE TO
BRING MONSOON MOISTURE INTO THE AREA THROUGH THE MIDDLE OF NEXT WEEK
AND RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THE
PRIMARY HAZARD WITH STORMS...ESPECIALLY THROUGH SUNDAY...WILL BE
HEAVY RAINFALL THAT COULD RESULT IN DANGEROUS FLASH FLOODING.
&&

.UPDATE...MOST OF THE ACTION RIGHT NOW IS ACROSS MOHAVE COUNTY WHERE
CONVECTION IS PROPAGATING WESTWARD. A PSEUDO-LINE OF CONVECTION
PRESENTLY STRETCHED FROM NEAR DOLAN SPRINGS SOUTHWEST TOWARD ALAMO
DAM AND LOOKS TO HAVE ENOUGH MOMENTUM TO KEEP GOING TOWARD THE
COLORADO RIVER VALLEY. I WENT AHEAD AND INCREASED POPS BY 20-30
PERCENT IN THIS AREA BASED ON THE LATEST RADAR TRENDS. HEAVY RAIN
WILL BE THE PRIMARY HAZARD WITH STORMS IN THIS AREA, HOWEVER, GUSTY
WINDS WILL ALSO BE A CONCERN IN SPOTS. ELSEWHERE ACTIVITY IS IN THE
ISOLATED RANGE AND SHOULD START TO WIND DOWN AS WE LOOSE DAYTIME
HEATING. WE WILL NEED TO KEEP AN EYE ON SOUTHERN CLARK AND EASTERN
SAN BERNARDINO COUNTY LATER THIS EVENING TO SEE WHAT GOES ON ONCE
THE CONVECTION IN MOHAVE COUNTY GETS CLOSER TO THE BORDER.
&&

.PREVIOUS DISCUSSION...
ISSUED AT 237 PM PDT THU AUG 29 2013

.SHORT TERM...MAINLY ISOLATED THUNDERSTORMS SO FAR THIS AFTERNOON
HOWEVER EXPECTATIONS ARE FOR SOUTHERN MOHAVE AND EASTERN SAN
BERNARDINO COUNTIES TO FILL IN BASED ON STORM ACTIVITY JUST OUTSIDE
OF THE CWA AND LATEST SATELLITE TRENDS. REGARDING THESE ISOLATED
STORMS...IT IS VERY APPARENT THEY ARE LOW MOVING AND EFFICIENT RAIN
PRODUCERS. THE RADAR ESTIMATED RAIN RATES AND OBSERVED GAGE DATA ARE
QUITE IMPRESSIVE. ANY STORM THAT DEVELOPS HAS THE POTENTIAL TO
UNLOAD AND CREATE PROBLEMS QUICKLY SO REMAIN AWARE.

TONIGHT THROUGH SUNDAY...SCATTERED TO NUMEROUS HEAVY RAIN PRODUCING
SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE WATCH AREAS THIS
EVENING WITH MORE ISOLATED...BUT EQUALLY INTENSE...STORM COVERAGE
ELSEWHERE. STORMS EVERYWHERE ARE EXPECTED TO DIMINISH IN INTENSITY
AND COVERAGE OVERNIGHT. SIMILAR CONDITIONS ARE IN PLACE FOR SATURDAY
AND SUNDAY REGARDING AVAILABLE MOISTURE AND INSTABILITY. HOWEVER...
OVERALL COVERAGE COULD BE REDUCED IF FORECASTED THICKER CLOUD COVER
BECOMES A REALITY AND LIMITS DAYTIME HEATING. HOPEFULLY THIS WILL BE
CLEARER BY MORNING AND HELP DIMINISH THE CURRENT UNCERTAINTY FOR
ISSUING ANY ADDITIONAL FLASH FLOOD WATCHES FOR FRIDAY AND SATURDAY.
TEMPERATURES ARE GENERALLY EXPECTED TO BE BELOW NORMAL FRIDAY AND
SATURDAY BASED ON EXPECTED LACK OF SUNSHINE BUT COULD EXCEED
FORECASTED NUMBERS IF CLOUD COVER THINS.

.LONG TERM...MONDAY THROUGH THURSDAY...MINIMAL CHANGES MADE TO THE
EXTENDED SINCE OVERALL THINKING IS UNCHANGED. MONSOON MOISTURE WILL
REMAIN IN PLACE THROUGH THE PERIOD...WITH THE DEEPEST MOISTURE
FORECAST OVER MOHAVE COUNTY. THERE REMAINS SOME MODEL AGREEMENT THAT
A BIG RIDGE OVER THE CENTRAL STATES WILL GRADUALLY SHIFT WESTWARD BY
THE MIDDLE OF THE WEEK...RESULTING IN RISING HEIGHTS THAT COULD HELP
WARM TEMPERATURES ALOFT AND CAP THE AIRMASS. OTHERWISE...TYPICAL
MONSOON CONDITIONS ARE EXPECTED EACH AFTERNOON/EVENING MINUS ANY
TROPICAL INFLUENCE.
&&

.AVIATION...FOR MCCARRAN...EAST WINDS GENERALLY UNDER 8KTS SHOULD
SHIFT MORE TO THE SOUTHEAST OR SOUTH BY LATE AFTERNOON ALTHOUGH
STORMS AROUND THE VALLEY THIS AFTERNOON COULD TURN WINDS IN MULTIPLE
DIRECTIONS. TYPICAL DIURNAL DIRECTIONAL TRENDS EXPECTED TONIGHT AWAY
FROM ANY SHRA/TSRA ACTIVITY OR OUTFLOW BOUNDARIES. WILL MAINTAIN
VCTS IN THE TAF THROUGH 03Z. OTHERWISE EXPECT SCT-BKN CLOUDS MAINLY
AOA 10K-15K FEET WITH LOWER BASES...CIGS AND VSBY IN AND NEAR ANY
SHRA/TSRA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS
EXPECTED ACROSS CENTRAL AND SOUTHERN MOHAVE...SAN BERNARDINO AND
SOUTHERN CLARK COUNTIES. ISOLATED SHRA/TSRA ELSEWHERE. REDUCED
CIGS/VSBY TO MVFR OR LOWER AND GUSTY AND ERRATIC WINDS OVER 35 KTS
ARE POSSIBLE IN AND NEAR ANY SHRA/TSRA. OTHERWISE WINDS SHOULD FAVOR
TYPICAL DIURNAL TRENDS WITH SCT-BKN CLOUDS AOA 10K-15K FEET.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...FLASH FLOOD WATCH FROM NOON MST TODAY THROUGH THIS EVENING FOR
     AZZ002-003.
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
     CAZ524>527.
&&

UPDATE...STACHELSKI
PREVIOUS...SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 29, 5:42 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 PM PDT THU AUG 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.32W
08/29/2013                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            A TRUCK AND TRAILER WERE STRANDED IN SWIFT WATER IN
            JOSHUA TREE.

0300 PM     FLASH FLOOD      NEBO CENTER             34.87N 116.96W
08/29/2013                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALTRANS REPORTED THAT INTERSTATE 40 EAST BOUND WAS
            CLOSED AT NEBO CENTER DUE TO FLASH FLOODING.

&&

ASG
Local storm report, Aug 29, 5:59 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
559 PM PDT THU AUG 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HEAVY RAIN       2 SW TWENTYNINE PALMS   34.12N 116.09W
08/29/2013  M2.48 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            LOCAL SPOTTER IN TWENTYNINE PALMS REPORTED 2.48 INCHES OF
            RAIN IN ONE HOUR.

&&

ASG
Local storm report, Aug 29, 6:35 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
635 PM PDT THU AUG 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     FLASH FLOOD      3 W DAGGETT             34.86N 116.93W
08/29/2013                   SAN BERNARDINO     CA   PUBLIC

            CALIFORNIA HIGHWAY PATROL REPORTED ROADWAY FLOODING AND
            MUD RUSHING DOWN THE STREET AT I-40 AND NEBO STREET IN
            THE BARSTOW AREA.

0259 PM     FLASH FLOOD      1 ESE DAGGETT (CLR11)   34.84N 116.77W
08/29/2013                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            BARSTOW POLICE DISPATCH REPORTED THAT 4 POWER POLES WERE
            KNOCKED DOWN DUE TO FLASH FLOODING IN THE VICNINTY OF THE
            NATIONAL TRAILS HIGHWAY AND MINEOLA ROAD.

0304 PM     FLASH FLOOD      1 NE JOSHUA TREE        34.13N 116.31W
08/29/2013                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED THAT FLASH FLOODING HAS CLOSED
            HIGHWAY 62 AT SUNBURST CIRCLE IN JOSHUA TREE.

0317 PM     FLASH FLOOD      6 SW NIPTON             35.41N 115.38W
08/29/2013                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED THAT THERE WERE
            SEVERAL SPOTS ON MORNING STAR ROAD THAT WERE COMPLETELY
            WASHED OUT WITH BOULDERS AND MUD ON THE ROAD. 6-8
            VEHICLES WERE STUCK BETWEEN FLOODING LOCATIONS.

0541 PM     FLASH FLOOD      2 SW TWENTYNINE PALMS   34.12N 116.09W
08/29/2013                   SAN BERNARDINO     CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLASH FLOODING IN AND AROUND
            TWENTYNINE PALMS. HE REPORTED THAT HIGHWAY 62 IS FLOODED
            AT MESQUITE SPRINGS ROAD AND THAT HEAVY EQUIPMENT WAS ON
            THE SCENE CLEARING DEBRIS.

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:17 PM MSTFlash Flood WarningVEFMohave118 min
Aug 29, 5:39 PM MSTAreal Flood AdvisoryVEFMohave111 min
Aug 29, 5:49 PM MSTFlash Flood WarningVEFMohave116 min
Aug 29, 7:18 PM MSTFlash Flood WarningVEFMohave117 min
Aug 29, 7:39 PM MSTSevere Thunderstorm WarningVEFMohave36 min
Aug 30, 2:36 AM MSTFlash Flood WatchVEFMohave18 hr
Aug 30, 10:52 AM MSTFlash Flood WarningVEFMohave83 min
Aug 30, 11:27 AM MSTFlash Flood WarningVEFMohave2 hr
Aug 30, 12:16 PM MSTFlash Flood WarningVEFMohave119 min
Aug 30, 1:40 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 30, 3:55 PM MSTFlash Flood WatchVEFMohave54 hr
Aug 30, 4:11 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Aug 30, 4:48 PM MSTFlash Flood WarningVEFMohave117 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.